Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Kansas City, MO

July 22, 2002Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2002, 3:35 PM CDT for Saline County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 3:35 PM CDT (20:35 UTC)
Expired
Jul 22, 2002, 4:30 PM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS53 KEAX 222035
SVRMCI
MOC195-222130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SALINE COUNTY IN CENTRAL MISSOURI

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MIAMI...OR 12 MILES NORTH OF MARSHALL...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SALINE COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3940 9317 3930 9300 3908 9343 3917 9346
          3924 9343 3923 9337 3929 9335 3933 9324

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:30 AM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 4:30 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 AM CDT MON JUL 22 2002

MAIN CONCERNS ARE TEMPERATURES AND PRECIPITATION FOR TODAY.

UPPER AIR ANALYSIS SHOWS POSITIVE TILT TROUGH/SHEAR AXIS IN
WESTERLIES FROM MN THROUGH NE AT 00Z WITH WEAK HEIGHT FALLS ACROSS
NORTHERN MO.  THIS IN CONJUNCTION WITH STRONGER HEIGHT FALLS TO THE
NORTH IS HELPING TO PUSH A COLD FRONT SOUTHEAST INTO THE REGION.
PRECIPITATION HAS BEEN OCCURRING ALONG AND NORTH OF THE FRONT.  COOL
FRONT HAS PROGRESSED TO ACROSS THE NORTHWEST TIP OF MISSOURI THIS
MORNING.  EARLIER OUTFLOW BOUNDARIES FROM CONVECTION IS ALSO HELPING
THE FRONT TO PROPAGATE SOUTHEAST.  SCATTERED THUNDERSHOWERS HAVE
BROKEN OUT ACROSS NORTH CENTRAL MO LAST COUPLE HOURS AND IS FITTING
THE 3 HOUR QPF FROM OUR LOCAL WORKSTATION ETA MODEL (WSETA) QUITE
WELL.

ETA AND AVN MODELS ARE HINTING AT CONTINUED MOVEMENT OF FRONT ACROSS
THE AREA TODAY.  ETA AND WSETA ARE INDICATING A WEAKENING OF SHOWER
ACTIVITY DURING THE MORNING HOURS.  THEN REDEVELOPING IT ALONG THE
FRONT AROUND MID-DAY.  I AM LEANING TOWARD THIS SOLUTION WITH LIKELY
POPS SOUTHERN 2/3S OF CWA.

TEMPERATURES WILL ALSO BE TOUGH.  WILL CONTINUE HEAT ADVISORY FOR
TODAY SOUTH OF A PAOLA TO BOONVILLE LINE AS COMPRESSIONAL HEATING
AND POOLING OF DEWPOINTS...WITH ENOUGH SUN TO GET THE TEMPERATURES
INTO THE MIDDLE 90S...WILL MAKE IT QUITE HOT AGAIN.  TIMING OF
FRONT...REDEVELOPMENT OF PRECIPITATION AND AMOUNT OF CLOUDINESS WILL
PLAY HAVOC WITH HIGHS AND PLAY A ROLE IN THE NEED FOR THE HEAT
ADVISORY.  THUNDERSTORM DEVELOPMENT THIS AFTERNOON IS NOT EXPECTED
TO BE SEVERE AS INSTABILITY WILL BE MARGINAL AND SHEAR IS WEAK.

AFTER TODAY...AREA COOLS SLIGHTLY WITH LOWER DEWPOINTS.  NEXT CHANCE
FOR PRECIPITATION WILL BE LATE IN THE WEEK.  LOG WAVE RIDGE BUILDS
OVER THE INTERMOUNTAIN REGION WITH EAST COAST TROUGH.  RESULT IS A
PERIOD OF NORTHWEST FLOW WHICH WILL ALLOW TRANSITORY SYSTEMS TO
MOVE ACROSS THE STATE.

BROWNING

.EAX...

KS...HEAT ADVISORY FOR MONDAY FOR ZONES KSZ057...KSZ060.

MO...HEAT ADVISORY FOR MONDAY FOR ZONES MOZ043>046... MOZ053>054.

In the hours before

Special weather statement, Jul 22, 12:57 PM CDT, 2 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT MON JUL 22 2002

* HAZARDS EXPECTED -
A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS AFTERNOON SOUTH OF A
PAOLA KANSAS TO BOONVILLE MISSOURI LINE.  TEMPERATURES IN THE MIDDLE
90S AND HIGH HUMIDITIES WILL PRODUCE HEAT INDICES AROUND 105 DURING
THE AFTERNOON HOURS.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
AREA. ALTHOUGH MOST OF THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS...AN ISOLATED STORM MAY BRIEFLY BECOME SEVERE.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: A COLD FRONT ALONG A KIRKSVILLE TO KANSAS CITY LINE WILL
CONTINUE TO SLOWLY MOVE SOUTH THIS AFTERNOON. AHEAD OF THIS FRONT
TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S...AND COMBINED
WITH HIGH HUMIDITY WILL ALLOW HEAT INDICES TO REACH ABOVE 105
DEGREES SOUTH OF A PAOLA KANSAS TO BOONVILLE MISSOURI LINE. THE
COMBINATION OF HEAT AND HUMIDITY WILL ALSO ALLOW FOR THE ATMOSPHERE
TO BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AS THIS COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING. WIND SHEAR WILL REMAIN WEAK...INHIBITING STORM
ORGANIZATION...AND WARM TEMPERATURES ALOFT WILL LIMIT POTENTIAL FOR
LARGE HAIL...ALTHOUGH AN ISOLATED STORM MAY BE CAPABLE OF BRIEFLY
PRODUCING SEVERE HAIL AND POSSIBLY A WET MICROBURST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:40 PM CDTSevere Thunderstorm WarningEAXBates50 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningEAXCass44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.